Posted by jonny (22.214.171.124) on December 22, 2001 at 14:10:42:
In Reply to: Ergotamine or Imitrex posted by suzie on December 22, 2001 at 09:21:35:
Posted by Bob Johnson (126.96.36.199) on December 04, 2001 at 20:31:53:
Although this report is concerned with the use of triptans and other meds for migraine, its focus is on the safety of the medication and not the nature of the underlying headache disorder. The data have important relevance for CH because of the widespread use of Imitrex (Sumatriptan) for Cluster. Except where quotations are used, this is my summary.
"Cardiovascular and safety concerns in using triptans in migraine patients", Timothy R. Smith, M.D., R.Ph., in HEADACHE QUARTERLY, V. XII, 2001, Supplement 1.
There has been widely published concern about the use of triptans in patients with cardiovascular disease or uncontrolled hypertension. "Overall, serious cardiac or cerebrovascular events are uncommon--and are extremely rare when the triptans are used appropriately." Supporting this statement is a study indicating, "...the general decline in serious adverse events during the period since Sumatriptan was first marketed. This decline is observed against a backdrop of steadily increasing use of Sumatriptan. We can conclude that physicians are learning to prescribe Sumatriptan more safely and appropriately."
Clinical evidence on triptans other than Sumatriptan are not yet available because they have come on the market relatively recently.
Reports of chest symptoms associated with Sumatriptan turn out not to be signs of heart attack, etc. in most instances. There is some evidence that the cause arises from the esophagus: more work is needed to understand this symptom.
The published concerns about the use of SSRIs (a class of anti-depressants) along with triptans appears to be a theoretical concern not supported by clinical experience. One study followed 1,784 patients using such combinations for one year and found side effects of only 0.8 percent, none of which occurred within 24-hours of receiving Sumatriptan.
The use of MAOs (another class of anti-depressants) and triptans is still an unresolved question. Bottom line: don't mix them. (In general, MAOs are effective anti-depressants but should only be used by a physician with experience. I should never accept them from a family practice/generalist physician.)
The use of triptans along with ergot compounds should be avoided. There are very few clinical studies of the interaction to guide use and there is theoretical reasons to be concerned about mixing them.
Post a Followup